Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 33, NWS Topeka, KS

September 18, 2010Jefferson County, Kansas

NWS Topeka, KS issued this tornado warning at Sep 18, 2010, 4:39 PM CDT for Jefferson County, Kansas. It was in force for 16 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2010, 4:39 PM CDT (21:39 UTC)
Expired
Sep 18, 2010, 4:55 PM CDT
In force
16 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 4:41 PM CDTHAIL 0.885 Nw Oskaloosa, KS
Sep 18, 5:02 PM CDTHAIL 0.752 Ssw Oskaloosa, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 2:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2038 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WFUS53 KTOP 182139
TORTOP
KSC087-182230-
/O.NEW.KTOP.TO.W.0033.100918T2139Z-100918T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT SAT SEP 18 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 530 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS SEVERE   
  STORM WAS LOCATED NEAR OZAWKIE...OR 7 MILES SOUTH OF VALLEY        
  FALLS...MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM IS ALSO     
  CAPABLE OF PRODUCING VERY LARGE HAIL UP TO THE SIZE OF HEN EGGS. 

* LOCATIONS IMPACTED INCLUDE...
  OSKALOOSA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...EVACUATE MOBILE HOMES AND GO
TO A BASEMENT OR STORM SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT
IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3936 9527 3912 9529 3921 9555 3936 9552
TIME...MOT...LOC 2138Z 272DEG 10KT 3925 9546

$$
2 follow-up statements
077 
WWUS53 KTOP 182146
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT SAT SEP 18 2010

KSC087-182230-
/O.CON.KTOP.TO.W.0033.000000T0000Z-100918T2230Z/
JEFFERSON-
446 PM CDT SAT SEP 18 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL
JEFFERSON COUNTY...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR OZAWKIE...OR 7 MILES SOUTH OF VALLEY FALLS...
MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
OSKALOOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS...AND ALWAYS STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3914 9529 3922 9551 3933 9548 3931 9527
TIME...MOT...LOC 2146Z 272DEG 10KT 3925 9543

$$
694 
WWUS53 KTOP 182155
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT SAT SEP 18 2010

KSC087-182204-
/O.CAN.KTOP.TO.W.0033.000000T0000Z-100918T2230Z/
JEFFERSON-
455 PM CDT SAT SEP 18 2010

...THE TORNADO WARNING FOR CENTRAL JEFFERSON COUNTY HAS BEEN
CANCELLED...

AT 454 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE
WEATHER...THUS THE WARNING HAS BEEN CANCELLED.

THE TORNADO WARNING HAS BEEN REPLACED BY A SEVERE THUNDERSTORM 
WARNING IN EFFECT UNTIL 545 PM CDT. LARGE HAIL UP TO THE SIZE OF 
GOLF BALLS IS STILL POSSIBLE WITH THESE STORMS. 

LAT...LON 3914 9529 3922 9551 3933 9548 3931 9527
TIME...MOT...LOC 2154Z 272DEG 10KT 3925 9540

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Sep 18, 2:30 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 18, 2:30 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT SAT SEP 18 2010

.DISCUSSION...

SHORT TERM (THROUGH SUNDAY)...

THUNDERSTORMS EXPECTED TO BE ONGOING BY MID AFTERNOON IN AN AIRMASS
CHARACTERIZED BY 25-35 KTS OF DEEP LAYER SHEAR AND MLCAPE VALUES
GREATER THAN 2500 J/KG. EXPECT THUNDERSTORMS TO CONTINUE IN THE WARM
SECTOR THROUGH THE EVENING. PLEASE REFER TO THE LATEST AREA WEATHER
UPDATE...AWUTOP...OR RECENT AFD UPDATES FOR MORE INFORMATION ON
SEVERE WEATHER POTENTIAL AS THE SYSTEM EVOLVES.

OTHERWISE...COLD FRONT WITH VERY TIGHT TEMPERATURE GRADIENT SITUATED
FROM NEAR RSL THROUGH HOLTON KANSAS WILL CONTINUE TO SLOWLY SHIFT
SOUTH THROUGH THE EVENING BEFORE STALLING OUT ACROSS THE CWA. NORTH
OF THE FRONT...LOW CLOUDS...FOG...AND OCCASIONAL ELEVATED
THUNDERSTORMS WILL OCCUR THROUGH THE OVERNIGHT HOURS. DESPITE A
BLANKET OF THICK LOW LEVEL CLOUDS...TEMPERATURES NORTH OF THE FRONT
WILL STILL BE QUITE COOL WITH LOWS IN THE 50S TO AROUND 60. SOUTH OF
THE BOUNDARY...OVER PARTS OF EAST CENTRAL KANSAS...EXPECT LOWS TO
REMAIN IN THE MID 60S.

THE FRONT WILL BEGIN TO SLOWLY LIFT BACK NORTH ON SUNDAY WITH HIGH
TEMPS ONCE AGAIN APPROACHING 90 IN THE WARM SECTOR AND REMAINING IN
THE 70S IN THE COOL SECTOR. DO EXPECT MAINLY DRY CONDITIONS ON
SUNDAY AS A SLIGHTLY STRONGER CAPPING INVERSION SHOULD BE IN PLACE
TO HELP LIMIT CONVECTIVE DEVELOPMENT. WILL ALSO BE SEEING MORE OF AN
UPPER RIDGE PATTERN BUILDING IN TO THE REGION ON SUNDAY WITH A MORE
STABLE AIRMASS SETTLING IN.

BARJENBRUCH

SUNDAY NIGHT THROUGH NEXT SATURDAY...

UPPER LEVEL RIDGE GETS PUSHED OFF TO THE EAST AHEAD OF AN
APPROACHING H5 TROUGH. AS THE TROUGH APPROACHES IT WILL FLATTEN THE
UPPER LEVEL RIDGE AND BE SHUNTED TO THE NORTHEAST. SURFACE
BOUNDARY WILL PUSH ITS WAY SOUTHWARD AND INTO NORTHEAST KANSAS
KICKING OFF A ROUND OF THUNDERSTORMS TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING. BEFORE THE BOUNDARY CAN COMPLETELY CLEAR THE
AREA IT WILL WASH OUT AND BECOME STATIONARY. THE EXACT LOCATION OF
THE STALLED BOUNDARY IS STILL IN QUESTION AS DIFFERENT SOLUTIONS
EXIST REGARDING THE PLACEMENT OF THE BOUNDARY. EITHER WAY...IT
LOOKS AS THOUGH THE MOST LIKELY PLACEMENT OF THE BOUNDARY ON
TUESDAY AFTERNOON WILL BE BE ACROSS NORTHEAST KANSAS NEAR
INTERSTATE 70. ON WEDNESDAY ANOTHER UPPER LEVEL TROUGH MOVES ON
SHORE AND ITS ASSOCIATED SURFACE LOW WILL BRING THE WINDS BACK
FROM THE SOUTH. AS A RESULT WARMER TEMPERATURES RETURN TO THE AREA
FOR THE MIDDLE PART OF THE WEEK. ANOTHER SURFACE FRONT...THIS ONE
ASSOCIATED WITH THE SECOND TROUGH...WILL PUSH THROUGH THE AREA ON
THURSDAY NIGHT/FRIDAY MORNING BRINGING ANOTHER ROUND OF
THUNDERSTORMS TO THE AREA. THIS SYSTEM LOOKS TO BE A BIT
STRONGER...AND THE FRONT SHOULD BE ABLE TO CLEAR THE AREA BY
FRIDAY AFTERNOON. DRY AIR WILL TRICKLE INTO THE AREA BEHIND THE
FRONT. UPPER LEVEL RIDGE ALSO FOLLOWS THE DEPARTING WAVE AND WILL
BRING SUBSIDENCE INTO THE AREA. THE DRY AIR AND SUBSIDENCE WILL
BRING PLEASANT CONDITIONS FOR THE BEGINNING OF THE WEEKEND...AS
SKIES WILL CLEAR OUT AND TEMPERATURES WILL REMAIN IN THE UPPER 70S
TO LOWER 80S.

JL

&&

.AVIATION...

COLD FRONT CURRENTLY STRETCHING ACROSS FAR NORTHERN KANSAS WILL
CONTINUE TO SLOWLY SAG SOUTH WITH LOW MVFR AND IFR STRATUS IN ITS
WAKE. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT THIS
AFTERNOON NEAR ALL TAF SITES WITH SEVERE STORMS POSSIBLE. EXPECT
FRONT TO OVERTAKE ALL TAF SITES BY MIDNIGHT BUT WITH SUCH SLOW
MOVEMENT...EXACT TIMING IS DIFFICULT TO PREDICT. WILL SEE REDUCED
CIGS AND VIS BEHIND THE FRONT WITH LLWS AS SFC WINDS BECOME
NORTHEASTERLY WITH SOUTHWESTERLY LOW LEVEL JET AROUND 2K FEET. TS
WILL ALSO CONTINUE TO BE POSSIBLE NORTH OF THE COLD FRONT DURING
THE EARLY MORNING HOURS.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 18, 12:59 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1259 PM CDT SAT SEP 18 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-191800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1259 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS AFTERNOON
AND EVENING AHEAD OF A SLOW MOVING COLD FRONT. SOME OF THE STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING SOUTH OF A LINE FROM
MINNEAPOLIS TO HIAWATHA. LARGE HAIL UP TO THE SIZE OF HALF
DOLLARS AND DAMAGING WINDS OF 60 TO 70 MPH WILL BE THE PRIMARY
THREATS WITH ANY SEVERE THUNDERSTORMS. AREAS GENERALLY WITHIN 40
MILES OF THE INTERSTATE 70 CORRIDOR WILL ALSO SEE THE POSSIBILITY
OF ISOLATED TORNADOES WITH THE STRONGEST THUNDERSTORMS.

THUNDERSTORM CHANCES CONTINUE ACROSS NORTHERN KANSAS OVERNIGHT.
THIS ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS AFTER MIDNIGHT...
WITH SMALL HAIL POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM TUESDAY THROUGH FRIDAY
AS A FRONT MOVES BACK AND FORTH ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED SOUTH OF A LINE FROM MINNEAPOLIS TO
HIAWATHA BETWEEN 2PM AND MIDNIGHT.

In the hours before

Local storm report, Sep 18, 4:08 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             3 ENE PERRY             39.09N 95.34W
09/18/2010  E1.75 INCH       JEFFERSON          KS   EMERGENCY MNGR

&&

MRC
Local storm report, Sep 18, 4:22 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             8 N LAWRENCE            39.07N 95.26W
09/18/2010  E1.75 INCH       JEFFERSON          KS   EMERGENCY MNGR

            54TH AND WELLMAN

&&

JL
Local storm report, Sep 18, 4:24 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             8 N LAWRENCE            39.07N 95.26W
09/18/2010  E2.00 INCH       JEFFERSON          KS   EMERGENCY MNGR

            54TH AND WELLMAN ROAD.

&&

JL
Local storm report, Sep 18, 4:26 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             8 N LAWRENCE            39.07N 95.26W
09/18/2010  E1.00 INCH       JEFFERSON          KS   EMERGENCY MNGR

&&

JL
Local storm report, Sep 18, 4:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 N OZAWKIE             39.25N 95.47W
09/18/2010  E1.00 INCH       JEFFERSON          KS   EMERGENCY MNGR

&&

JL
Local storm report, Sep 18, 4:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
436 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 SSW MCLOUTH           39.16N 95.23W
09/18/2010  E1.75 INCH       JEFFERSON          KS   TRAINED SPOTTER

&&

MRC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:01 PM CDTSpecial Weather StatementTOPJackson29 min
Sep 18, 3:05 PM CDTSevere Thunderstorm WarningTOPJackson40 min
Sep 18, 3:34 PM CDTSevere Thunderstorm WarningTOPJefferson41 min
Sep 18, 3:41 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson49 min
Sep 18, 4:09 PM CDTSevere Thunderstorm WarningTOPJefferson36 min
Sep 18, 4:21 PM CDTTornado WarningTOPJefferson24 min
Sep 18, 4:53 PM CDTSevere Thunderstorm WarningTOPJefferson52 min
Sep 18, 5:14 PM CDTFlash Flood WarningTOPJefferson3 hr
Sep 18, 5:54 PM CDTSpecial Weather StatementTOPJefferson36 min
Sep 18, 5:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson46 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.